Alert archive / Pennsylvania / Flash Flood Warnings in 2020
Flash Flood Warning 6, NWS State College, PA
NWS State College, PA issued this flash flood warning at Jul 23, 2020, 8:05 PM EDT for Cambria County, Pennsylvania. It was in force for 2 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 23, 2020, 8:05 PM EDT (00:05 UTC)
- Expired
- Jul 23, 2020, 10:11 PM EDT
- In force
- 2 hr
- Issued by
- NWS State College, PA
- Area
- Storm-based polygon
- Flood severity
- None
County Cambria County, PA
The radar
The State College radar (KCCX), 105 km from the middle of the area, began a volume at 00:07 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Pittsburgh, PA (KPIT), launched 00:00Z, 0.1 hours before the alert went out and 96 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1208 J/kg
- Mixed-layer CIN
- -1 J/kg
- Mixed-layer LCL
- 632 m above ground
- 0-6 km bulk shear
- 15 kt
- 0-1 km storm-relative helicity
- 34 m²/s²
- 0-3 km storm-relative helicity
- 30 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
934
WGUS51 KCTP 240005
FFWCTP
PAC021-240300-
/O.NEW.KCTP.FF.W.0006.200724T0005Z-200724T0300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service State College PA
805 PM EDT Thu Jul 23 2020
The National Weather Service in State College PA has issued a
* Flash Flood Warning for...
Southwestern Cambria County in central Pennsylvania...
* Until 1100 PM EDT.
* At 804 PM EDT, Doppler radar indicated thunderstorms producing
heavy rain across the warned area. Up to two inches of rain have
already fallen. Flash flooding is ongoing or expected to begin
shortly.
HAZARD...Flash flooding caused by thunderstorms.
SOURCE...Radar indicated.
IMPACT...Flooding of small creeks and streams, urban areas,
highways, streets and underpasses as well as other
drainage and low lying areas.
* Some locations that will experience flooding include...
Johnstown, Westmont, Southmont, Dale, East Conemaugh, Daisytown,
Elim, Brownstown and Johnstown Flood National Memorial Historic
Site.
Additional heavy rainfall rates of up to 3 inches per hour will
cause excessive runoff and flash flooding in the warned area.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Excessive runoff from heavy rainfall will cause flooding of small
creeks and streams, urban areas, highways, streets and underpasses as
well as other drainage areas and low lying spots.
&&
LAT...LON 4033 7903 4034 7901 4039 7898 4036 7882
4030 7891 4031 7904
FLASH FLOOD...RADAR INDICATED
EXPECTED RAINFALL...1-3 INCHES IN 1 HOUR
$$
Banghoff/DeVoir2 follow-up statements
349
WGUS71 KCTP 240014
FFSCTP
Flash Flood Statement
National Weather Service State College PA
814 PM EDT Thu Jul 23 2020
PAC021-240300-
/O.CON.KCTP.FF.W.0006.000000T0000Z-200724T0300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Cambria PA-
814 PM EDT Thu Jul 23 2020
...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1100 PM EDT FOR
SOUTHWESTERN CAMBRIA COUNTY...
At 814 PM EDT, Doppler radar indicated thunderstorms producing heavy
rain across the warned area. Up to two inches of rain have already
fallen. Flash flooding is ongoing or expected to begin shortly.
HAZARD...Flash flooding caused by thunderstorms.
SOURCE...Radar indicated.
IMPACT...Flooding of small creeks and streams, urban areas,
highways, streets and underpasses as well as other drainage
and low lying areas.
Some locations that will experience flooding include...
Johnstown, Westmont, Southmont, Dale, East Conemaugh, Daisytown,
Elim, Brownstown and Johnstown Flood National Memorial Historic Site.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Be especially cautious at night when it is harder to recognize the
dangers of flooding.
Excessive runoff from heavy rainfall will cause flooding of small
creeks and streams, urban areas, highways, streets and underpasses as
well as other drainage areas and low lying spots.
&&
LAT...LON 4033 7903 4034 7901 4039 7898 4036 7882
4030 7891 4031 7904
FLASH FLOOD...RADAR INDICATED
EXPECTED RAINFALL...2-3 INCHES IN 1 HOUR
$$
Banghoff628
WGUS71 KCTP 240211
FFSCTP
Flash Flood Statement
National Weather Service State College PA
1011 PM EDT Thu Jul 23 2020
PAC021-240220-
/O.CAN.KCTP.FF.W.0006.000000T0000Z-200724T0300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Cambria PA-
1011 PM EDT Thu Jul 23 2020
...THE FLASH FLOOD WARNING FOR SOUTHWESTERN CAMBRIA COUNTY IS
CANCELLED...
The heavy rain has ended. Flooding is no longer expected to pose a
threat. Please continue to heed any remaining road closures.
LAT...LON 4033 7903 4034 7901 4039 7898 4036 7882
4030 7891 4031 7904
$$
BanghoffWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS State College, PA wrote its last area forecast discussion before this flash flood warning went out at Jul 23, 7:11 PM EDT, 54 minutes earlier.
Area forecast discussion, Jul 23, 7:11 PM EDT, 54 minutes before
Area Forecast Discussion National Weather Service State College PA 711 PM EDT Thu Jul 23 2020 .SYNOPSIS... Scattered showers and thunderstorms are expected to decrease overnight and Friday before conditions dry out from north to south into the weekend. Temperatures will trend warmer and remain above average early next week before cooling off to near seasonal levels toward the end of the month. This will be important, with some climate sites vying for the warmest July on record. && .NEAR TERM /THROUGH FRIDAY/... Broken lines of showers with isold tstorms continue to roam the NC Mountains and the Laurel Highlands. Elsewhere, isold to sct generally light showers are traversing the Central Mountains, with a few isold shra and lcl tsra over the Lower Susq. PW in the 1.50-2.25" range will support locally heavy downpours, and we're monitoring small areas of training clusters (currently over the Laurel Highlands) for local runoff concerns. Expect coverage to fade later tonight, with decreasing POPs shifting to the southern 1/2 of the CWA. Drier/lower PWAT air should reach the northern tier by 12Z Friday with cooler lows in the upper 50s there. && .SHORT TERM /FRIDAY NIGHT THROUGH 6 PM FRIDAY/... A few afternoon/evening showers and thunderstorms will remain possible across the southern 1/2 to 1/3 of CPA Friday afternoon. T-storms are expected to be non-severe. Highs in the 80s will precede a somewhat cooler/less humid night across most of CPA. && .LONG TERM /FRIDAY NIGHT THROUGH THURSDAY/... High pressure builds in at the surface and aloft for the weekend with dry and sunny weather Saturday and Sunday. With ample heating, temperatures will warm a degree or two each day through the weekend and peak back about 5-10F above normal for Sunday and Monday. Heat index values will again approach triple digits across the Lower Susquehanna thanks to warm temperatures and rising dewpoints. The pattern turns unsettled again next week as a 500-mb trough sinks into the Middle Atlantic region. At the surface, a cold front is expected to drift southeast through the Commonwealth Monday night through Tuesday night, bringing the week's best chance of showers and storms. The arrival of the cold front also looks to limit high temperatures starting on Tuesday. A 1015 mb high will traverse the central US behind next week's cold front, ushering in cooler (more seasonable) temperatures late week. Base of broad upper trough rotates overhead Thu, keeping mention of a poss shower in for forecast, but otherwise looks like another stretch of dry weather in store. CPC guidance trends temperatures near average and precipitation below normal in the 8-14 day outlook. && .AVIATION /00Z FRIDAY THROUGH TUESDAY/... Low clouds have largely mixed out to VFR conditions as of early afternoon, with only JST maintaining MVFR cigs. The focus is now shifting to developing afternoon showers/storms in advance of approaching cold front. Although VFR conditions will continue to dominate, brief vis/cig reductions could accompany passing storms at some locations into the evening hours. Shower activity should gradually diminish from north to south overnight, although patchy fog and/or low clouds are expected to develop. Any lingering fog/low clouds will dissipate Friday morning, with a renewed chc of showers/storms across mainly southern PA by aftn. Outlook... Sat...AM fog possible. Otherwise, generally VFR. Sun...Generally VFR with no sig wx expected. Mon...Scattered PM SHRA/TSRA possible NW. TUE...Scattered SHRA/TSRA area-wide. && .CLIMATE... Through 7/22, the average July temperature at Harrisburg is 81.9F or +6.0 degrees above normal - ranking as the warmest July month-to-date (MTD). With above average temps forecast into the end of the month, July 2020 could end as the warmest July on record. Williamsport is tracking 4th warmest July MTD while State College is having its warmest July on record. && .CTP WATCHES/WARNINGS/ADVISORIES... None. && SYNOPSIS...Steinbugl NEAR TERM...DeVoir/Evanego SHORT TERM...Steinbugl/Evanego LONG TERM...RXR/Banghoff AVIATION...Evanego CLIMATE...
Hazardous weather outlook, Jul 23, 1:52 PM EDT, 6 hours 13 minutes before
Hazardous Weather Outlook National Weather Service State College PA 152 PM EDT Thu Jul 23 2020 PAZ004>006-010>012-017>019-024>028-033>037-041-045-046-049>053- 056>059-063>066-240830- Warren-McKean-Potter-Elk-Cameron-Northern Clinton-Clearfield- Northern Centre-Southern Centre-Cambria-Blair-Huntingdon-Mifflin- Juniata-Somerset-Bedford-Fulton-Franklin-Tioga-Northern Lycoming- Southern Clinton-Southern Lycoming-Union-Snyder-Montour- Northumberland-Columbia-Perry-Dauphin-Schuylkill-Lebanon-Cumberland- Adams-York-Lancaster- 152 PM EDT Thu Jul 23 2020 This Hazardous Weather Outlook is for central Pennsylvania. .DAY ONE...This afternoon and tonight. Isolated strong to severe thunderstorms with gusty winds and heavy downpours are possible this afternoon. Localized flooding may occur in areas that can experience rapid runoff from heavy rainfall. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotters are encouraged to report significant hazardous weather. PAZ042-240830- Sullivan- 152 PM EDT Thu Jul 23 2020 This Hazardous Weather Outlook is for central Pennsylvania. .DAY ONE...This afternoon and tonight. Scattered severe thunderstorms with winds to 60 mph and heavy downpours are possible this afternoon. Localized flooding may occur in areas that can experience rapid runoff from heavy rainfall. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotters are encouraged to report significant hazardous weather.
In the hours before
Special weather statement, Jul 23, 4:00 PM EDT, 4 hours 5 minutes before
Special Weather Statement National Weather Service State College PA 400 PM EDT Thu Jul 23 2020 PAZ066-232030- Lancaster PA- 400 PM EDT Thu Jul 23 2020 ...A STRONG THUNDERSTORM WILL AFFECT PARTS OF LANCASTER COUNTY UNTIL 430 PM EDT... At 400 PM EDT, Doppler radar indicated a strong thunderstorm over Leacock, moving east at 20 mph. Wind gusts 40 to 50 mph are possible. Locations impacted include... Lancaster, New Holland, Leola, Paradise, Strasburg, Leacock, Bareville, Intercourse, Georgetown, Gordonville, Bird-In-Hand, Smoketown, Dutch Wonderland and Lancaster Airport. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. This storm may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. && LAT...LON 4006 7633 4012 7629 4010 7602 3994 7609 TIME...MOT...LOC 2000Z 286DEG 16KT 4008 7626 Banghoff
Special weather statement, Jul 23, 4:28 PM EDT, 3 hours 37 minutes before
Special Weather Statement
National Weather Service State College PA
428 PM EDT Thu Jul 23 2020
PAZ058-232100-
Schuylkill PA-
428 PM EDT Thu Jul 23 2020
...A STRONG THUNDERSTORM WILL AFFECT PARTS OF SCHUYLKILL COUNTY UNTIL
500 PM EDT...
At 428 PM EDT, Doppler radar indicated a strong thunderstorm over
Snyders, moving east at 20 mph.
Wind gusts 40 to 50 mph and half inch hail are possible.
Locations impacted include...
Snyders.
LAT...LON 4070 7581 4066 7594 4067 7594 4079 7596
4081 7588 4073 7576
TIME...MOT...LOC 2028Z 263DEG 12KT 4074 7587
MartinSpecial weather statement, Jul 23, 6:16 PM EDT, 1 hour 49 minutes before
Special Weather Statement
National Weather Service State College PA
616 PM EDT Thu Jul 23 2020
PAZ041-042-232245-
Sullivan PA-Northern Lycoming PA-
616 PM EDT Thu Jul 23 2020
...STRONG THUNDERSTORMS WILL AFFECT PARTS OF LYCOMING AND SULLIVAN
COUNTIES UNTIL 645 PM EDT...
At 616 PM EDT, Doppler radar indicated strong thunderstorms along a
line extending from Le Roy to Shunk to near Ralston. Movement was
east at 25 mph.
Wind gusts of up to 55 mph are possible.
Locations impacted include...
Overton, Ralston, Kettle Creek Gorge, Lincoln Falls, Barbours, Shunk,
Dushore, Laporte, Forksville, Eagles Mere and Hillsgrove.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 4143 7634 4133 7667 4135 7674 4135 7681
4154 7700 4159 7682 4155 7628
TIME...MOT...LOC 2216Z 289DEG 23KT 4169 7669 4157 7674 4151 7689
BanghoffSpecial weather statement, Jul 23, 6:45 PM EDT, 1 hour 20 minutes before
Special Weather Statement
National Weather Service State College PA
645 PM EDT Thu Jul 23 2020
PAZ042-232330-
Sullivan PA-
645 PM EDT Thu Jul 23 2020
...STRONG THUNDERSTORMS WILL AFFECT PARTS OF SULLIVAN COUNTY UNTIL
730 PM EDT...
At 645 PM EDT, Doppler radar indicated strong thunderstorms along a
line extending from Overton to near Lincoln Falls to near Barbours.
Movement was east at 25 mph.
Wind gusts 40 to 50 mph are possible.
Locations impacted include...
Kettle Creek Gorge, Ricketts Glen State Park, Muncy Valley, Lincoln
Falls, Dushore, Laporte, Forksville, Eagles Mere and Hillsgrove.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 4149 7624 4131 7631 4131 7641 4128 7645
4130 7658 4141 7675 4147 7677 4148 7677
4150 7669 4157 7657 4154 7622
TIME...MOT...LOC 2245Z 286DEG 23KT 4156 7647 4148 7661 4144 7678
BanghoffSpecial weather statement, Jul 23, 7:30 PM EDT, 35 minutes before
Special Weather Statement
National Weather Service State College PA
730 PM EDT Thu Jul 23 2020
PAZ042-046-053-240015-
Columbia PA-Southern Lycoming PA-Sullivan PA-
730 PM EDT Thu Jul 23 2020
...STRONG THUNDERSTORMS WILL AFFECT PARTS OF COLUMBIA AND SULLIVAN
COUNTIES UNTIL 815 PM EDT...
At 730 PM EDT, Doppler radar indicated strong thunderstorms along a
line extending from near Muncy Valley to near Ricketts Glen State
Park. Movement was southeast at 25 mph.
Wind gusts great than 40 mph and heavy rain are possible.
Locations impacted include...
Jamison City, Waller, Biggertown, Ricketts Glen State Park, Central,
Muncy Valley, Benton and Stillwater.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Minor flooding may develop. Do not drive into water covering the
roadway.
&&
LAT...LON 4131 7631 4126 7632 4120 7632 4115 7629
4113 7633 4123 7651 4128 7658 4130 7659
4133 7663 4146 7630 4144 7626
TIME...MOT...LOC 2330Z 304DEG 20KT 4132 7654 4140 7631
BanghoffSpecial weather statement, Jul 23, 8:05 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service State College PA
805 PM EDT Thu Jul 23 2020
PAZ065-240045-
York PA-
805 PM EDT Thu Jul 23 2020
...A STRONG THUNDERSTORM WILL AFFECT PARTS OF SOUTHERN YORK COUNTY
UNTIL 845 PM EDT...
At 803 PM EDT, Doppler radar indicated a strong thunderstorm
near Shrewsbury and Stewartstown, moving east at 30 mph.
Wind gusts 40 to 50 mph and pea size hail are possible.
Locations impacted include...
Shrewsbury, Stewartstown, Delta, Cross Roads, Railroad, Sunnyburn,
Holtwood, Susquehanna Trails, Winterstown, Fawn Grove, Peach Bottom
and Airville.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3978 7671 3983 7667 3983 7634 3977 7627
3973 7624 3972 7624 3972 7670
TIME...MOT...LOC 0003Z 275DEG 31KT 3976 7658
GartnerThe office that day
Everything else NWS State College, PA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 23, 8:05 PM EDT | Special Weather Statement | CTP | York | 40 min |
| Jul 23, 10:36 PM EDT | Areal Flood Advisory | CTP | Clearfield | 114 min |
| Jul 24, 2:06 AM EDT | Areal Flood Advisory | CTP | Lebanon | 114 min |
| Jul 24, 5:24 PM EDT | Areal Flood Advisory | CTP | Lancaster, York | 111 min |
| Jul 24, 5:51 PM EDT | Special Weather Statement | CTP | Huntingdon | 24 min |
| Jul 24, 6:16 PM EDT | Special Weather Statement | CTP | Mifflin | 44 min |
| Jul 24, 7:46 PM EDT | Special Weather Statement | CTP | Adams, Cumberland | 44 min |
| Jul 24, 7:51 PM EDT | Special Weather Statement | CTP | Lancaster | 24 min |
Nearby
Flash Flood Warnings in Pennsylvania, 2020Every flash flood warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.